Article Text

PDF
Letter
Serotonin syndrome following Methylene Blue infusion: a rare complication of antidepressant therapy
  1. Anne-Chantal Héritier Barras1,
  2. Bernard Walder2,
  3. Margitta Seeck1
  1. 1Neurology Clinics, Department of Clinical Neurosciences, University Hospitals of Geneva, Geneva, Switzerland
  2. 2Division of Anaesthesiology, University Hospitals of Geneva, Geneva, Switzerland
  1. Correspondence to Dr Anne-Chantal Héritier Barras, Neurology Clinics, Department of Clinical Neurosciences, HUG, Rue Gabrielle-Perret-Gentil 4, CH 1211 Genève 14, Switzerland; anne-chantal.heritierbarras{at}hcuge.ch

Statistics from Altmetric.com

Methylene Blue (methylthionium chloride, MB) is used in medical practice as an antidote for methaemoglobinaemia, dye, antiseptic, vasopressor and antipsychotic medication. In surgery practice, the dying properties of MB aid rapid localisation of parathyroid glands with the aim of preventing nerve damage and decreasing operative time. Although considered to be relatively safe, MB administration has been associated with complications. A clinical spectrum of symptoms, from nausea, abdominal pain, headache, dizziness, profuse sweating, hypertension, hyperpyrexia to mental confusion have been described in several case reports. The entity of MB-associated encephalopathy was described as including neurological sequelae, such as agitation, disorientation and confusion. Below, we report a case of severe reversible encephalopathy with hyperpyrexia following MB infusion, a clinical reflexion and a physiopathological explanation for the neurotoxicity of MB in association with antidepressant therapy.

Case report

A 77-year-old woman underwent parathyroidectomy for adenoma. Her past medical history included an appendicectomy more than 60 years earlier and a treated arterial hypertension (quinaprilum 5 mg/d). Secondary to primary hyperparathyroidism, she suffered from depression and osteoporosis, respectively treated by clomipramine (75 mg/d) and biphosphonates. Her presurgery laboratory tests showed a normocalcaemia, with hypercalciuria. She received MB infusion (5 mg/kg) for parathyroid gland localisation 1 h before surgery. For anaesthesia induction, …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.